Missouri, 2012

Wildfire in Missouri, January 9, 2012

January 9, 2012 · NWS SGF · 1 event in 1 county or zone

Dry conditions and strong winds helped fuel brush fires which completely destroyed one house near Lebanon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Dry conditions and strong winds helped fuel brush fires which completely destroyed one house near Lebanon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 9, 11:09 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jan 9, 11:09 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1109 AM CST MON JAN 9 2012

...UPDATE TO AVIATION...

.DISCUSSION...

IT WAS A CLEAR AND COLD NIGHT OVER EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS.  EARLY MORNING TEMPERATURES WERE WELL INTO THE
20S...WHILE NORTHEAST BREEZES PERSISTED. THIS QUIET AND CHILLY
WEATHER WAS ONGOING IN RESPONSE TO AN EXPANSIVE AREA OF SURFACE HIGH
PRESSURE OVER THE NATIONS MID SECTION.

FOR TODAY...THIS AREA OF HIGH PRESSURE SHOULD CONTINUE TO CONTROL
THE SENSIBLE WEATHER.  IT'S GOING TO BE A PRETTY NICE DAY OUT...WITH
FULL SUNSHINE AND HIGHS IN THE LOWER 50S.  SURFACE WINDS WILL BE
LIGHT AND VARIABLE...MAKING CONDITIONS FABULOUS FOR A ROUND OF GOLF.

ATTENTION THEN TURNS TO PRECIPITATION CHANCES TUESDAY AND TUESDAY
NIGHT.  A STORM SYSTEM THAT CAN BE VIEWED ON THE WATER VAPOR...WAS
POSITIONED OVER EL PASO TEXAS EARLY THIS MORNING. THIS FEATURE IS
FORECASTED TO TRACK ALONG THE INTERSTATE 20 CORRIDOR OF TEXAS AND
LOUISIANA TUESDAY THROUGH TUESDAY NIGHT.

THIS STORM TRACK WOULD CAUSE A SHIELD OF RAIN TO DEVELOP ACROSS MUCH
OF ARKANSAS...POSSIBLY SPREADING INTO FAR SOUTHERN MISSOURI TUESDAY
AFTERNOON THROUGH TUESDAY NIGHT.  THE ECMWF AND THE GFS ARE IN
BETTER AGREEMENT WITH LOW AMOUNTS OF RAINFALL...MAINLY ALONG AND
SOUTH OF HIGHWAY 60.  THEREFORE WE HAVE INCLUDED THE HIGHER
PERCENTAGES OF MEASURABLE RAINFALL IN THESE AREAS.  LOCATIONS NORTH
OF INTERSTATE 44 COULD REMAIN DRY THROUGH TUESDAY NIGHT.

FOLLOWING THIS EPISODE OF LIGHT RAIN FOR FAR SOUTHERN MISSOURI...A
CANADIAN AIRMASS WILL SPREAD ACROSS THE REGION...CAUSING
TEMPERATURES TO PLUMMET INTO THE LOWER 20S AND TEENS BY THURSDAY AND
FRIDAY NIGHTS.  AFTERNOON HIGHS THURSDAY WILL STRUGGLE TO WARM OUT OF
THE LOWER 30S IN MOST LOCATIONS...WHILE CLEARING SKIES ON FRIDAY AND
SATURDAY SHOULD WARM AFTERNOON READINGS BACK INTO THE UPPER 30S AND
LOWER 40S.

QUIET WEATHER AND SEASONABLE TEMPERATURES CAN BE EXPECTED THROUGH
THE REST OF THE UPCOMING WEEKEND.  MEDIUM RANGE MODELS SUGGEST THAT
THE UPPER FLOW WILL RETURN TO A HIGH ZONAL STRUCTURE TOWARD THE
BEGINNING OF NEXT WORK WEEK.  THERE COULD BE A SHORTWAVE OR TWO THAT
PASSES OVER THE REGION...POTENTIALLY GIVING US A QUICK ROUND OF LIGHT
PRECIPITATION.  HOWEVER...TRYING TO TIME SOMETHING LIKE A
PROGRESSIVE SHORTWAVE 7-10 DAYS OUT IS TOO CHALLENGING...AND NOT
WARRANTED IN MENTIONING IN THE OFFICIAL FORECAST JUST YET.

ONE ITEM THAT WE DO HAVE CONFIDENCE IN...IS THAT IT APPEARS AS
THOUGH ARCTIC AIR WILL SEEP INTO SOUTH CENTRAL CANADA AND POSSIBLY
THE NORTHERN PLAINS / GREAT LAKES REGION BY EARLY NEXT WEEK.  THERE
ARE NO INDICATIONS OF THIS ARCTIC AIR MAKING IT INTO THE OZARKS AT
THIS TIME.  THEREFORE NORMAL TO ABOVE NORMAL TEMPERATURES CAN BE
EXPECTED HEADED INTO NEXT WORK WEEK.

HOPE EVERYONE CAN GET OUT AND ENJOY THE SUNSHINE TODAY !

CRAMER

&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS EXPECTED FOR MUCH OF THE PERIOD.
WILL START TO SEE SOME MID/HIGH LEVEL CLOUD COVER SPREAD INTO THE
AREA FROM THE SOUTH IN ADVANCE OF AN UPPER LEVEL STORM SYSTEM
WHICH WILL TRACK TO OUR SOUTH. PRECIPITATION WILL EVENTUALLY
AFFECT SOUTHERN MISSOURI...MAINLY THE BBG SITE AND OUTSIDE OF THIS
TAF FORECAST...BUT COULD SEE CEILINGS DROP INTO THE 2500-3000 FOOT
RANGE AT BBG BY 12-14Z.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jan 9, 12:34 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1234 PM CST MON JAN 9 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1234 PM CST MON JAN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  WIND GUSTS OVER 30 MPH WILL BE POSSIBLE ACROSS PORTIONS OF
  SOUTHEAST KANSAS AND WESTERN MISSOURI WEDNESDAY EVENING.

  SCATTERED SNOW FLURRIES AND A SLIGHT CHANCE OF MEASURABLE LIGHT
  SNOW WILL BE POSSIBLE WEDNESDAY NIGHT AS A STRONG COLD FRONT
  MOVES THROUGH THE AREA. LITTLE TO NO ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Laclede

When
January 9, 2:00 PM CST to 4:00 PM CST
Where
Laclede forecast zone
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

A brush fire resulting from dry conditions and gusty winds completely destroyed a house near Lebanon before being brought under control.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354145.